Iowa, 2012Blizzard and Winter Weather in Iowa, December 19 to 20, 2012
December 19 to 20, 2012 · NWS FSD · 6 events in 6 counties and zones
Snowfall of 2 to 6 inches was accompanied by north to northwest winds gusting to 35 mph. This combination produced widespread visibilities near zero in Woodbury, Ida, and Buena Vista Counties in northwest Iowa on the morning of December 20th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Snowfall of 2 to 6 inches was accompanied by north to northwest winds gusting to 35 mph. This combination produced widespread visibilities near zero in Woodbury, Ida, and Buena Vista Counties in northwest Iowa on the morning of December 20th. Several businesses were closed, and some schools not already closed for the holidays were forced to close.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 19, 3:30 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Dec 19, 3:30 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
330 PM CST WED DEC 19 2012
.DISCUSSION.../ISSUED AT 300 PM CST/
ALL EYES CONTINUE TO BE ON THE MASSIVE WINTER STORM WELL UNDER WAY
ACROSS THE CENTRAL PLAINS. ELONGATED UPPER LEVEL TROUGH CURRENTLY
CENTERED OVER COLORADO WILL SWING INTO CENTRAL KANSAS BY MIDNIGHT
TONIGHT BEFORE CLOSING OFF AND LIFTING NORTHEAST INTO THE QUAD
CITIES AREA BY THURSDAY AFTERNOON. AHEAD OF THIS TROUGH...A LARGE
SURFACE LOW HAS DEEPENED NEAR THE WESTERN KANSAS AND OKLAHOMA BORDER
AND BEGUN TRACKING NORTHEAST THIS AFTERNOON. ON THE NORTHERN EDGE OF
THE LOW...MODERATE TO HEAVY SNOWFALL WHICH FORMED ALONG A SWATH OF
MID LEVEL FRONTOGENESIS IN WESTERN AND CENTRAL NEBRASKA IS TRACKING
NORTHEASTWARD. MUCH DRIER LOW AND MID LEVELS ACROSS SOUTHEAST SOUTH
DAKOTA AND NORTHWEST IOWA IS PREVENTING PRECIPITATION FROM REACHING
THE SURFACE SO FAR. AS THE LOW TRACKS EASTWARD AND 700 MB
FRONTOGENESIS AND QG FORCING INTENSIFIES OVER NORTHEAST NEBRASKA AND
NORTHWEST IOWA...MOISTURE WILL ADVECT INTO THE COLUMN AND MODERATE
TO HEAVY SNOW WILL BEGIN FALLING LATE THIS AFTERNOON AND EARLY
EVENING.
AROUND AN INCH OR MORE OF SNOW IS EXPECTED TO FALL THIS EVENING AND
OVERNIGHT TO THE SOUTH AND EAST OF A LINE FROM WINDOM TO SIOUX
CENTER TO VERMILLION. THE HEAVIEST SNOW IS EXPECTED IN EASTERN
WOODBURY COUNTY...SOUTHERN DAKOTA...IDA...CHEROKEE AND BUENA VISTA
WHERE 4 TO 6 INCHES IS POSSIBLE WITH AMOUNTS TAPERING OFF QUICKLY AS
YOU MOVE NORTHWEST OF THESE COUNTIES. THE BIGGEST CONCERN WITH THIS
SYSTEM HOWEVER WILL BE THE STRONG NORTHERLY WINDS WHICH ARE
EXPECTED TO INCREASE THIS EVENING AND REMAIN WINDY INTO MUCH OF
THURSDAY. GIVEN THE MODERATE TO HEAVY SNOWFALL AND SUSTAINED WINDS
OF 20 TO 25 KT EXPECTED OVERNIGHT...WILL LIKELY SEE BLIZZARD
CONDITIONS IN THE AFOREMENTIONED COUNTIES. WENT AHEAD AND UPGRADED
THE WINTER WEATHER WATCH AND WINTER STORM WARNING IN THIS AREA TO A
BLIZZARD WARNING. FURTHER NORTH AND WEST...ADVERSE CONDITIONS ARE
EXPECTED...BUT WITH LESSER SNOWFALL AMOUNTS AND SLIGHTLY WEAKER
WINDS WILL GO WITH THE WINTER WEATHER ADVISORY FOR THE REST OF
NORTHWEST IOWA AND ADJACENT COUNTIES IN SD AND MN. THIS ADDS A FEW
COUNTIES TO THE PREVIOUS ADVISORY. IN THE ADVISORY AREA...MANY AREAS
WILL SEE ONLY A FEW INCHES OF NEW SNOW...HOWEVER THE MAIN CONCERN
WOULD BE VISIBILITY ISSUES AND BLOWING/DRIFTING SNOW. FOR THE SIOUX
FALLS METRO AREA...A HALF INCH OR LESS OF SNOW IS FORECAST.
COLD AIR ADVECTION AND BRISK NORTHWEST WINDS WILL MAKE FOR A NOT SO
PLEASANT DAY ON THURSDAY. AFTER LOWS IN THE SINGLE DIGITS AND MID
TEENS TONIGHT...HIGHS ON THURSDAY ARE EXPECTED TO ONLY REACH THE MID
TEENS AND 20S. SKIES ARE EXPECTED TO CLEAR FROM WEST TO EAST THROUGH
THE DAY.
FOR THURSDAY NIGHT THROUGH THE WEEKEND...RATHER QUIET WEATHER
EXPECTED. WITH FRESH SNOW COVER AND CLEARING SKIES...OVERNIGHT LOWS
THURSDAY NIGHT WILL DROP TO A FEW DEGREES EITHER SIDE OF ZERO. THE
EXCEPTION WILL BE THE SOUTHWEST CWA WHERE WARM AIR ADVECTION KICKS
DURING THE NIGHT AND SHOULD PREVENT LOWS FROM DROPPING BELOW 10
ABOVE. WARMER AIR WILL SPREAD ACROSS CWA ON FRIDAY AND
SATURDAY...BUT FRESH SNOW COVER OVER MOST OF CWA AND TO THE SOUTH
WILL INHIBIT THE TRUE POTENTIAL OF WARMING...AND THIS WILL ONLY SEE
HIGHS IN THE 20S AND 30S...WITH THE WARMEST TEMPERATURES ACROSS THE
SOUTHWEST.
A WEAK WAVE WILL DROP SOUTHEAST OUT OF NORTH DAKOTA ON SUNDAY WITH
COLDER TEMPERATURES ACROSS THE CWA. COULD SEE A FEW FLURRIES WITH
THIS WAVE ACROSS NORTHEAST CWA ON SUNDAY...BUT FOR NOW WILL LEAVE
DRY.
MODELS CONTINUE TO DIVERGE ON SOLUTION FOR THE CHRISTMAS
HOLIDAY...ALTHOUGH THE TREND IS FOR A MUCH WEAKER SYSTEM ACROSS THE
PLAINS. IN FACT...BOTH ECMWF AND GFS ONLY SHOW LIGHT SNOW AT BEST.
WILL KEEP SMALL POPS FOR LIGHT SNOW MONDAY INTO TUESDAY DUE TO
INCONSISTENT MODEL RUNS. WILL ALSO SEE A COOL DOWN BEHIND THE WEAK
SYSTEM...WITH HIGH TEMPERATURES ONLY IN THE SINGLE DIGITS AND TEENS
BY WEDNESDAY.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL 6 AM CST THURSDAY FOR IAZ001-012-
020.
WINTER WEATHER ADVISORY UNTIL NOON CST THURSDAY FOR IAZ002-003-
013-014.
BLIZZARD WARNING UNTIL NOON CST THURSDAY FOR IAZ021-022-031-032.
MN...WINTER WEATHER ADVISORY UNTIL NOON CST THURSDAY FOR MNZ081-089-
090.
NE...WINTER WEATHER ADVISORY UNTIL 6 AM CST THURSDAY FOR NEZ013.
BLIZZARD WARNING UNTIL NOON CST THURSDAY FOR NEZ014.
SD...WINTER WEATHER ADVISORY UNTIL 6 AM CST THURSDAY FOR SDZ070-071.
&&Hazardous weather outlook, Dec 19, 5:34 AM CST, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0534 AM CST WED DEC 19 2012
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0534 AM CST WED DEC 19 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER...
A STRONG LOW PRESSURE SYSTEM MOVING ACROSS THE PLAINS WILL BRING
WINTRY CONDITIONS TO THE AREA TODAY. THE HIGHEST SNOW TOTALS ARE
EXPECTED ALONG AND SOUTHEAST OF A LINE FROM SIOUX CITY TO STORM
LAKE...WHERE 4 TO 6 INCHES IS EXPECTED...WITH ISOLATED HIGHER
AMOUNTS POSSIBLE. FROM A VERMILLION TO SPIRIT LAKE LINE AND
POINTS SOUTHEAST...AROUND 2 TO 4 INCHES IS FORECAST. FROM GREGORY
COUNTY NORTHEAST TO SIOUX FALLS AND JEFFERS MINNESOTA...AN INCH
OR LESS IS POSSIBLE. AREAS OF BLOWING SNOW ARE ALSO LIKELY THIS
EVENING INTO TONIGHT ALONG AND SOUTHEAST OF A VERMILION TO
JACKSON MINNESOTA LINE. VISIBILITIES AROUND A HALF MILE WILL BE
POSSIBLE IN THESE AREAS THROUGH TONIGHT.
AS FOR TIMING...SNOW SHOULD BEGIN THIS AFTERNOON ACROSS OUR
SOUTHWEST...MOVING NORTHEAST THROUGH THE EVENING. THE HEAVIEST
SNOW ACROSS NORTHEAST NEBRASKA AND NORTHWEST IOWA SHOULD FALL
BETWEEN 6PM AND MIDNIGHT...WITH LIGHTER SNOW LINGERING INTO EARLY
MORNING.
WIND AND FOG...
STRONG NORTH NORTHWEST WINDS ARE LIKELY TONIGHT ALONG THE
MISSOURI RIVER EAST OF YANKTON...AND ALONG AND EAST OF A MURRAY
COUNTY MINNESOTA TO WOODBURY COUNTY IOWA LINE. WINDS OF 20 TO 25
MPH WITH GUSTS UP TO 35 MPH ARE EXPECTED IN THIS REGION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
FALLING SNOW SHOULD END BY 6 AM THURSDAY ACROSS THE AREA. HOWEVER
STRONG NORTH NORTHWEST WINDS ARE STILL LIKELY WITH GUSTS UP TO 35
MPH THROUGH THE MORNING. THIS WIND COMBINED WITH RECENT SNOW WILL
CAUSE AREAS OF BLOWING AND DRIFTING SNOW THROUGH THE MORNING
HOURS AND POSSIBLY INTO EARLY AFTERNOON. AREAS IMPACTED WILL
MAINLY BE ALONG AND SOUTHEAST OF A SIOUX CITY TO WORTHINGTON
LINE. VISIBILITIES AS LOW AS A HALF MILE WILL BE POSSIBLE AT
TIMES THROUGH THE MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Blizzard, Woodbury
- When
- December 19, 6:00 PM CST to December 20, 12:00 PM CST
- Where
- Woodbury forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Snowfall of 2 to 5 inches, including 4 inches in the Sioux City area, was accompanied by winds gusting to 35 mph from the north to northwest on the morning of December 20th. Widespread visibilities near zero in snow and blowing snow forced several businesses to close, as well as some schools that were not already closed for the holidays.
Blizzard, Ida
- When
- December 19, 6:00 PM CST to December 20, 12:00 PM CST
- Where
- Ida forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Snowfall of 2 to 5 inches, including 5 inches at Holstein, was accompanied by winds gusting to 35 mph from the north to northwest on the morning of December 20th. Widespread visibilities near zero in snow and blowing snow forced several businesses to close, as well as some schools that were not already closed for the holidays.
Blizzard, Buena Vista
- When
- December 19, 6:00 PM CST to December 20, 12:00 PM CST
- Where
- Buena Vista forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Snowfall of 3 to 6 inches, including 6 inches at Storm Lake, was accompanied by winds gusting to 35 mph from the north to northwest on the morning of December 20th. Widespread visibilities near zero in snow and blowing snow, especially on east/west roads in open areas, forced several businesses to close, as well as some schools that were not already closed for the holidays.
Winter Weather, Plymouth
- When
- December 19, 6:00 PM CST to December 20, 12:00 PM CST
- Where
- Plymouth forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Snowfall of 2 to 4 inches, including 3.5 inches at Akron, was accompanied by north to northwest winds gusting to 30 mph, which produced areas of blowing snow.
Winter Weather, Cherokee
- When
- December 19, 6:00 PM CST to December 20, 12:00 PM CST
- Where
- Cherokee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Snowfall of 2 to 5 inches, including 5 inches at Cherokee, was accompanied by north to northwest winds gusting to 30 mph, which produced areas of blowing snow.
Winter Weather, Clay
- When
- December 19, 6:00 PM CST to December 20, 12:00 PM CST
- Where
- Clay forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Snowfall of 2 to 4 inches, including 4 inches at Peterson, was accompanied by north to northwest winds gusting to 30 mph, which produced areas of blowing snow.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and High Wind in Texas, December 19, 20121 death · 17 injured · $1.0 million · 57 kt wind · 23 events
- Blizzard and Winter Storm in Nebraska, December 19 to 20, 20121 death · 24 events
- Winter Storm in Kansas, December 19 to 20, 20121 death · 1 injured · 12 events
- Blizzard and Winter Storm in Nebraska, December 19, 20121 death · 10 events
- Heavy Snow and Winter Weather in Montana, December 19 to 20, 20121 death · 3 events
- Flash Flood in Hawaii, December 19, 20121 death · 1 event
- Tornado and Hail in Arkansas, December 19 to 20, 20121 injured · $710,000 · EF1 · 26 events
- Winter Storm in Iowa, December 19 to 20, 2012$1.0 million · 41 events
- Tornado and Hail in Arkansas, December 19, 2012$410,000 · EF1 · 6 events
- Wildfire and Hail in Texas, December 19 to 20, 20121 injured · $337,000 · 1 in hail · 21 events
- Damaging Winds in Arkansas, December 19 to 20, 2012$320,000 · 67 kt wind · 19 events
- Damaging Winds in Texas, December 19 to 20, 2012$225,000 · 62 kt wind · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426631, 426632, 426633, 426634, 426635, 426636.